Alabama, 2022

Damaging Winds in Alabama, June 23, 2022

June 23, 2022 · NWS BMX · 3 events in 1 county or zone

A weak surface front pushing southward across south central Alabama encountered a very warm and unstable air mass. A few strong to severe storms developed along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak surface front pushing southward across south central Alabama encountered a very warm and unstable air mass. A few strong to severe storms developed along this boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 23, 2:30 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
330 PM CDT Thu Jun 23 2022

.SHORT TERM...
/Updated at 0105 PM CDT Thu Jun 23 2022/

Through Friday.

Out ahead of the approaching surface front that's now being
analyzed across extreme northern Alabama and Mississippi, we're
currently experiencing some compressional heating and moisture
pooling across Central Alabama. Dewpoints just absolutely refuse
to mix across the area, especially across the northern half of
Central Alabama. Those dewpoints in the 70s for much of the area
are now leading to heat indices rising over 105 in many locations.
In addition, temperatures continue to skyrocket across the south,
where Montgomery has already hit 102 so far this afternoon, with
Heat Index of 107 as of 1pm. Therefore, based on current
observations we've gone ahead and issued a Heat Advisory for
locations generally along and south of the I-20/U.S. 82 corridors
southward through 7pm this evening.

Meanwhile isolated to scattered showers and storms have been
allowed to develop with the added lift of the surface front and
available instability. Due to the amount of dry air aloft and
ample amounts of SBCAPE, any of these storms will be capable of
producing microburst-type gusty winds of at least 40mph very
quickly. Storms will quickly dissipate after sunset tonight and
drier air will slowly but surely push southward into the northern
half of Central Alabama overnight. Dewpoints should be able to
drop down into the low to mid 60s north, while staying muggy
across the south. Another hot day is expected once again on
Friday, but it should be a bit of a "drier heat" as dewpoints will
mainly be in the 60s. Small rain chances remain in the forecast
for the far southeast counties as storms develop across southern
Georgia and Florida Friday afternoon and move westward during the
afternoon.

56/GDG

.LONG TERM...
/Updated at 0310 PM CDT Thu Jun 23 2022/

Not many changes needed in the extended this afternoon. A weak
westward propagating wave will bring rain chances to the area
Saturday, with a weak front approaching from the north and
drifting southward through the area serving as a convective focus
Sunday through Wednesday. Don't expect widespread rainfall any
day, but enough coverage and clouds to help keep temperatures
closer to normal values.

14

Previous long-term discussion:
/Updated at 0348 AM CDT Thu Jun 23 2022/

Saturday through Wednesday.

/The grip of hot weather loosens next week; spells of showers and
storms expected/

On Saturday, a chance for showers and thunderstorms will exist in
association with a weak low-level trough axis approaching from the
east in tandem with an easterly surge in dew points. Right now,
mean precipitation placement looks to favor areas near and east of
Interstate 65. On Sunday, the weak low-level feature continues
westward a bit while a front approaches us from the Mississippi
Valley region. Another chance for shower and thunderstorm activity
will exist, but mean placement may favor areas farther west,
compared to Saturday, if drier low-level air moves in from Georgia
as suggested by some models. There doesn't look to be "a whole
lot" of activity over the weekend, but some areas should get rain.
The front, nudged our way by a trough swinging across the Great
Lakes region, looks to slow its forward progression as said trough
departs. Periods of showers and thunderstorms look to persist
through the end of the period as the front hangs around the Gulf
Coast.

The hottest temperatures during the period will be on Saturday as
afternoon highs in the middle to upper 90s continue along and west
of Interstate 65 with more in the way of lower to middle 90s and
pockets of upper 80s farther east. Sunday will be hot as well, but
we'll start a more area-wide trend toward relaxed daytime highs,
compared to what we were dealing with, Monday through Wednesday as
the aforementioned front moves in.

89^GSatterwhite

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions are expected to prevail through the forecast
period, but we do have some isolated SHRA/TSRA development this
afternoon. Currently, confidence remains low in terms of impacts
to terminals as we go through the afternoon due to the isolated
nature of the convection. Therefore, have added VCSH into most
terminals except for MGM and TOI. If a storm happens to develop
close to a terminal, amendments will be needed as we go through
the evening tonight, as any storm will produce microburst-type
winds at the surface very quickly. Otherwise, winds will remain
light through the period.

56/GDG

&&

.FIRE WEATHER...

Hot weather continues through the end of the week. There will be
a gradual increase in moisture Friday through the weekend as the
high pressure builds further westward and weakens. Generally light
northerly to northwesterly winds through Friday will become
southeasterly through the weekend. Isolated to scattered showers
and thunderstorms return to the forecast starting Saturday and
continuing into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  97  70  93  68 /   0  10  10  30  30
Anniston    69  96  72  91  71 /   0  20  10  30  30
Birmingham  72  97  74  96  73 /   0  10   0  20  30
Tuscaloosa  73  98  73  99  75 /   0  10   0  20  10
Calera      72  96  74  94  74 /   0  10   0  30  30
Auburn      74  97  74  91  71 /   0  30  10  50  30
Montgomery  75 100  75  98  74 /   0  20   0  40  30
Troy        74  99  75  96  72 /   0  20  10  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Clay...Coosa...Dallas...Elmore...Greene...Hale...
Jefferson...Lee...Lowndes...Macon...Marengo...Montgomery...
Perry...Pickens...Pike...Randolph...Russell...Shelby...Sumter...
Talladega...Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Jun 23, 1:19 AM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
219 AM CDT Thu Jun 23 2022

ALZ011>015-017>050-241030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
219 AM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat indices may hit 105 for parts of Central Alabama
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 23, 12:46 PM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 PM CDT Thu Jun 23 2022

ALZ033-231930-
Perry AL-
146 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Perry County
through 230 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion, Vaiden, Suttle, Judson College, Radford, Sprott, Vaiden Field
Airport and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3273 8741 3275 8722 3257 8708 3254 8708
      3252 8710 3249 8711 3249 8726 3248 8742
      3246 8742 3246 8745
TIME...MOT...LOC 1846Z 335DEG 16KT 3269 8729

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 23, 1:12 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Thu Jun 23 2022

ALZ032-033-039-040-231945-
Hale AL-Marengo AL-Dallas AL-Perry AL-
212 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern
Marengo, southwestern Perry, south central Hale and west central
Dallas Counties through 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Uniontown, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Uniontown, Thomaston, Faunsdale, Dayton, Freddie Jones Field, Central
Mills, Consul, Perry County Correctional Center, Carleys, Safford and
Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 8764 3253 8740 3227 8734 3226 8774
TIME...MOT...LOC 1912Z 001DEG 15KT 3248 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 23, 2:22 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 PM CDT Thu Jun 23 2022

ALZ039-232045-
Marengo AL-
322 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern Marengo
County through 345 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sweet Water, or 14 miles northwest of Thomasville, moving south at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sweet Water, Putnam, Wayne, Surginer, Miller, Shawnee, Nanafalia,
Dixons Mill, Clayhill and Nicholsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
      3214 8804 3215 8802 3218 8801 3221 8801
      3214 8770 3200 8766 3199 8767 3199 8807
      3201 8809 3199 8809 3200 8811 3205 8812
TIME...MOT...LOC 2022Z 009DEG 16KT 3207 8791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 23, 2:40 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
340 PM CDT Thu Jun 23 2022

ALZ044-049-232130-
Pike AL-Montgomery AL-
340 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Pike and
southeastern Montgomery Counties through 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linwood, or 11 miles north of Troy, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Banks, Linwood, Kent, Ansley, Troy Municipal Airport, Troy
University, China Grove, Sandfield, Currys and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3178 8615 3179 8615 3179 8620 3183 8618
      3189 8617 3194 8618 3204 8615 3204 8589
      3199 8589 3197 8588 3197 8579 3188 8579
      3188 8574 3176 8589
TIME...MOT...LOC 2040Z 348DEG 13KT 3197 8594

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 23, 4:54 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
554 PM CDT Thu Jun 23 2022

ALZ035-036-232345-
Chilton AL-Coosa AL-
554 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern Chilton
and Coosa Counties through 645 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weogufka, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rockford, Weogufka, Stewartville, Hanover, Lyle, Pentonville,
Mitchell Lake, Dollar, Strickland Crossroads, Bentleyville, Lay Lake
Dam, Unity, Marble Valley, Moriah, Higgins Ferry Park, Crewsville,
Lay Lake, Paint Creek, Mitchell Dam and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 8626 3280 8656 3302 8653 3302 8652
      3306 8652 3307 8650 3310 8623 3290 8609
TIME...MOT...LOC 2254Z 347DEG 17KT 3303 8631

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 23, 5:30 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
630 PM CDT Thu Jun 23 2022

ALZ036-043-240000-
Coosa AL-Elmore AL-
630 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern Elmore
and south central Coosa Counties through 700 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Speed, or 8 miles south of Rockford, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Equality, Deatsville, Speed, Santuck, Titus, Weoka Mills, Jordan
Lake, Welona, Ten Cedar Estates, Dexter, Holtville, Central and
Jordan Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3260 8641 3275 8641 3275 8638 3276 8639
      3277 8641 3279 8642 3280 8642 3278 8626
      3286 8616 3267 8604 3259 8617
TIME...MOT...LOC 2330Z 343DEG 8KT 3277 8625

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Maxwell AFB radar (KMXX), 33 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
June 23, 6:06 PM CST to 6:07 PM CST
Where
Elmore County, 2.95 mi S of Dexter
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.588, -86.141

A few trees uprooted and partial roof damage to a home.

Thunderstorm Wind, Elmore

When
June 23, 6:08 PM CST to 6:09 PM CST
Where
Elmore County, 2.29 mi ENE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.568, -86.187

Several trees uprooted along Central Plank Road.

Thunderstorm Wind, Elmore

When
June 23, 6:14 PM CST to 6:15 PM CST
Where
Elmore County, 1.29 mi WSW of Claud
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.573, -86.101

Several trees uprooted near the intersection of State Route 14 and Jug Factory Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038854, 1038852, 1038853.